Texas, 2013

Damaging Winds in Texas, August 1, 2013

August 1, 2013 · NWS SHV · 5 events in 3 counties and zones

A very unstable airmass and a weak disturbance aloft resulted in the development of widely scattered strong to severe thunderstorms across portions of Northeast Texas. The atmosphere was primed for downbursts as there was a considerable layer of dry air below six thousand feet in the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very unstable airmass and a weak disturbance aloft resulted in the development of widely scattered strong to severe thunderstorms across portions of Northeast Texas. The atmosphere was primed for downbursts as there was a considerable layer of dry air below six thousand feet in the atmosphere. Strong damaging wind gusts uprooted trees, some of which fell on structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 1, 3:22 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 1, 3:22 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
422 PM CDT THU AUG 1 2013

.DISCUSSION...
CONVECTION HAS BEGUN TO DEVELOP OVER THE LAST COUPLE HOURS ALONG
AN OLD FRONTAL BOUNDARY THAT EXTENDS FROM NEAR KSLR...TO KASL...TO
KHEZ. FRONT CONTINUES TO GRADUALLY MOVE SSW ACROSS THE AREA.
INVERTED V FCST SOUNDINGS AROUND THE AREA SUGGEST AN ISOLATED
DAMAGING WIND THREAT WILL BE POSSIBLE WITH THE STRONGEST STORMS
THIS EVENING. MOST OF THE CONVECTION SHOULD DIMINISH LATER THIS
EVENING WITH THE LOSS OF DAYTIME HEATING BUT ANY ORGANIZED
CLUSTERS MAY PERSIST.

THE MAIN WEATHER STORY FOR THE NEXT 7 DAYS WILL BE THE HEAT.
UPPER RIDGE WILL BECOME CENTERED OVER OVER OR JUST E OF KDFW DURING
THE NEXT FEW DAYS. DEWPOINTS ABOVE 70 DEGREES F AND MAX TEMPS
NEAR OR ABOVE THE CENTURY MARK WILL PERSIST AT LEAST THROUGH
FRIDAY. OVERNIGHT LOWS WILL ALSO REMAIN ABOVE 75 DEGREES F IN MOST
LOCATIONS TONIGHT. THUS...HEAT ADVISORY WILL CONTINUE INTO FRIDAY.
TEMPERATURE FCST FOR MUCH OF THE NEXT WEEK WILL BE MAINLY
PERSISTENCE. THE EXTREMELY WARM TEMPS SHOULD HELP TO QUICKLY DRY
OUT THE SOILS FROM THE RECENT RAINFALL. IN ADDITION...SLIGHTLY
DRIER AIR MAY WORK ITS WAY INTO THE AREA FROM THE WEST DURING THE
WEEKEND. THUS...EVEN WITH HIGH TEMPS REMAINING IN THE UPPER 90S
AND LOW 100S...THE RESULTING LOWER DEWPOINTS MAY BE JUST ENOUGH TO
KEEP HEAT INDEX VALUES BELOW ADVISORY CRITERIA BUT THE SITUATION WILL
NEED TO BE MONITORED CLOSELY.

MEDIUM RANGE MODELS CONTINUE TO SUGGEST A BACKDOOR COLD FRONT WILL
APPROACH THE AREA BY THE BEGINNING OF NEXT WEEK. HOWEVER...IT IS
HIGHLY QUESTIONABLE WHETHER THE FRONT WILL MAKE IT TO THE AREA.
ANY COOLER TEMPS OR HIGH PRECIP CHANCES WILL LIKELY BE CONFINED TO
THE NE HALF OF THE CWA...WHICH MEANS THE HOTTEST TEMPS WILL REMAIN
IN E TX. PLACEMENT WILL OF THE UPPER RIDGE AND THE NWLY FLOW ALOFT
WILL BE KEY IN GETTING ANY PRECIP INTO PORTIONS OF THE CWA NEXT
WEEK. /09/

&&

.AVIATION...
VERY WEAK FRONTAL BOUNDARY ACROSS SOUTHERN CWA...SHOWING ONLY SOME
BUILDING CUMULUS...BUT VERY LITTLE IN WAY OF ACTUAL CONVECTIVE PCPN
SO FAR. VFR SKC EXPECTED TO PREVAIL AFTER 02/00Z WITH ONLY LIMITED
PATCHY FOG POSSIBLE AT KLFK...KELD...AND KMLU. LIGHT AND VARIABLE WINDS
TO PREVAIL...WITH SOME SOUTHERLY WINDS AT 5 TO 10 KTS ACROSS NE TX
BY FRI AFTN./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76 100  76  99  77 /  20  10  10  10  10
MLU  73  98  74  97  75 /  20  10  10  10  10
DEQ  73  97  74  96  75 /  10  10  10  10  10
TXK  74  97  75  96  76 /  10  10  10  10  10
ELD  73  97  73  96  75 /  10  10  10  10  10
TYR  76 100  76  99  77 /  20  10  10  10  10
GGG  76 102  76 101  77 /  20  10  10  10  10
LFK  75  98  75  98  76 /  20  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT FRIDAY FOR THE FOLLOWING ZONES:
     ARZ059-070-071.

LA...HEAT ADVISORY UNTIL 8 PM CDT FRIDAY FOR THE FOLLOWING ZONES:
     LAZ001>003-010>012-017>020.

OK...HEAT ADVISORY UNTIL 8 PM CDT FRIDAY FOR THE FOLLOWING ZONES:
     OKZ077.

TX...HEAT ADVISORY UNTIL 8 PM CDT FRIDAY FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

09/07
Hazardous weather outlook, Aug 1, 11:04 AM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1204 PM CDT THU AUG 1 2013

ARZ059-070-071-LAZ001>003-010>012-017>020-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-021100-
LITTLE RIVER-MILLER-LAFAYETTE-CADDO-BOSSIER-WEBSTER-DE SOTO-
RED RIVER-BIENVILLE-SABINE LA-NATCHITOCHES-WINN-GRANT-MCCURTAIN-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1204 PM CDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY THIS EVENING
NEAR A WEAK FRONTAL BOUNDARY ACROSS EAST TEXAS AND NORTH
LOUISIANA...MAINLY SOUTH OF THE INTERSTATE 20 CORRIDOR. SOME OF
THE STRONGER STORMS MAY PRODUCE LOCALLY GUSTY WINDS AND BRIEF
HEAVY RAINFALL...BUT ORGANIZED HAZARDOUS WEATHER IS NOT EXPECTED.

IN ADDITION...AFTER TEMPERATURES WILL CLIMB INTO UPPER 90S TO NEAR
100 DEGREES. WHEN COMBINED WITH THE HUMIDITY...HEAT INDEX VALUES
WILL RANGE FROM 104 TO 108 DEGREES. THEREFORE...A HEAT ADVISORY IS
IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

HOT WEATHER WILL REMAIN IN PLACE FOR THE NEXT SEVERAL DAYS. THE
HEAT ADVISORY WILL CONTINUE INTO EARLY FRIDAY EVENING AS HIGH
HUMIDITY LEVELS ARE ONCE AGAIN EXPECTED TO RESULT IN HEAT INDEX
VALUES BETWEEN 104 AND 108 FRIDAY AFTERNOON.

THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST NEXT WEEK AS A
COLD FRONT APPROACHES FROM THE NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

ARZ050-051-060-061-072-073-LAZ004>006-013-014-021-022-021100-
SEVIER-HOWARD-HEMPSTEAD-NEVADA-COLUMBIA-UNION AR-CLAIBORNE-
LINCOLN-UNION LA-JACKSON-OUACHITA-CALDWELL-LA SALLE-
1204 PM CDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND
NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY THIS EVENING
NEAR A WEAK FRONTAL BOUNDARY ACROSS EAST TEXAS AND NORTH
LOUISIANA...MAINLY SOUTH OF THE INTERSTATE 20 CORRIDOR. SOME OF
THE STRONGER STORMS MAY PRODUCE LOCALLY GUSTY WINDS AND BRIEF
HEAVY RAINFALL...BUT ORGANIZED HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST NEXT WEEK AS A
COLD FRONT APPROACHES FROM THE NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

09

The radar

The Shreveport radar (KSHV), 96 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rusk

When
August 1, 4:30 PM CST
Where
Rusk County, 0.69 mi N of Henderson
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.160, -94.800

Several trees and powerlines were downed in and around the city of Henderson, Texas.

Thunderstorm Wind, Rusk

When
August 1, 5:05 PM CST
Where
Rusk County, 0.9 mi SW of Sexton City
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.270, -94.930

A tree was uprooted and fell on a home off State Highway 323. There were no injuries reported.

Thunderstorm Wind, Rusk

When
August 1, 5:05 PM CST
Where
Rusk County, 0.69 mi NE of Old London
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.238, -94.942

At least two dozen trees were downed from the 323/42 intersection and FM. 1513 near the New London community.

Thunderstorm Wind, Smith

When
August 1, 5:15 PM CST
Where
Smith County, 0.58 mi E of Arp
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.230, -95.060

Trees were downed in the southeast part of Smith County from Whitehouse, to near the Arp community.

Thunderstorm Wind, Wood

When
August 1, 6:00 PM CST
Where
Wood County, 2.82 mi SSE of Rock Hill
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Fire Department/Rescue
Coordinates
32.840, -95.490

A few barns were damaged. One home was damaged. A few trees were also downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458251, 458252, 458255, 458253, 458254.